Missouri, 2003

Flood in Missouri, August 31, 2003

August 31, 2003 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 31, 1:45 AM CST, 9 hours 15 minutes earlier.

Area forecast discussion, Aug 31, 1:45 AM CST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 AM CDT SUN AUG 31 2003

MAIN FORECAST CONCERN IS UNFOLDING OF EXCESSIVE RAINFALL EVENT AND
FLOODING IMPLICATIONS TODAY...

ONGOING AREA OF RAINFALL COINCIDES NICELY WITH THE UPGLIDE ON THE
SATURATED 305-310K ISENTROPIC SURFACES. THIS LIFT CAN BE ATTRIBUTED
TO THE UPPER LEVEL SHEAR AXIS POSITIONED FROM CENTRAL KANSAS TO THE
MISSOURI/IOWA BORDER AND COINCIDENT UPPER LEVEL DIVERGENT ZONE
ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF THE 250MB JET. WOULD
EXPECT THE CURRENT ACTIVITY TO BE SUSTAINED AND ADVANCE SLIGHTLY
NORTHWARD THROUGH THIS MORNING AS THE UPPER JET MAKES LITTLE
PROGRESS TO THE EAST AND THE UPPER DIVERGENT ZONES REMAINS IN PLACE
ACROSS NORTHERN MISSOURI.

THE EXCESSIVE RAINFALL AND FLOODING THREAT WILL REMAIN THROUGH TODAY
AS AN AIRMASS WITH TROPICAL CHARACTERISTICS WILL CONTINUE TO FEED
NORTHWARD INTO THE AREA AS CAN BE SEEN BY DEWPOINTS IN THE UPPER 60S
TO LOW 70S. PRECIPITABLE WATER VALUES AS HIGH AS 2.25 INCHES WILL BE
AVAILABLE TODAY THROUGH EARLY MONDAY ACROSS THE SOUTHERN PORTION OF
THE FORECAST AREA...WITH LESSER VALUES TO THE NORTH STILL IN EXCESS
OF 1.5 INCHES. AN ALREADY UNSTABLE BOUNDARY LAYER ASSOCIATED WITH
THE INVERTED SURFACE TROUGH WILL BE TRIGGERED AS SHORTWAVE ENERGY
EJECTS EASTWARD AT MIDLEVELS AND A CLOSED UPPER LOW DROPS INTO THE
CENTRAL PLAINS. REDEVELOPMENT OF A MODERATE RAIN BAND IS
EXPECTED BY EARLY AFTERNOON ACROSS THE SAME AREA THAT RECEIVED 1 TO
3 INCHES OF RAIN YESTERDAY AS THE LOW LEVEL JET REINTENSIFIES. A
WARM FRONT WILL PROVIDE A FOCUSING MECHANISM FOR CONVECTION AS IT
LIFTS NORTH INTO CENTRAL MISSOURI DURING THE AFTERNOON. ALL IN
ALL...EXPECT ADDITIONAL WIDESPREAD PRECIPITATION AMOUNTS BETWEEN 1
TO 3 INCHES WITH ISOLATED 4-6 INCHES POSSIBLE THROUGH EARLY MONDAY.
WILL EXPAND THE CURRENT FLOOD WATCH THROUGH TONIGHT TO INCLUDE ALL
BUT NORTHERN 2 TIERS OF COUNTIES IN MISSOURI. AM A BIT CONCERNED
WITH A SECOND SHORTWAVE FORECAST BY BOTH THE ETA AND AVN TO EJECT
EASTWARD AGAIN ON MONDAY. WITH MOISTURE STILL LINGERING...THOUGH ON
THE DECREASE...COULD STILL SEE SOME SCATTERED SHOWERS DEVELOP ON
MONDAY BUT WOULD EXPECT THEM TO DISSIPATE BY EVENING.

THE AVN ADVERTISES THE TAIL END OF A COLD FRONT EXTENDING FROM THE
SURFACE LOW NORTH OF THE GREAT LAKES REGION WILL CLIP THE NORTHERN
PORTION OF THE FORECAST AREA WEDNESDAY WITH SOME WEAK SHORTWAVE
ENERGY AVAILABLE. HOWEVER...THE ETA SHOWS A WEAKER SURFACE LOW AND
THEREFORE KEEPS THE COLD FRONT FURTHER TO THE NORTH. IN EITHER
RESPECT THE MUCH DRIER AIRMASS LOOKS LESS CONDUCIVE FOR CONVECTIVE
SUPPORT AND WILL KEEP WEDNESDAY DRY. SURFACE HIGH PRESSURE TAKES
HOLD ACROSS THE NORTHERN PLAINS AND BUILDS INTO THE MISSOURI AND
EASTERN KANSAS REGION LATE WEDNESDAY.

THE CENTRAL U.S. PATTERN RETURNS TO THAT OF AN AMPLIFIED RIDGE OVER
THE WESTERN STATES AND ELONGATED TROUGH OVER THE EAST DURING THE
LATTER HALF OF THE WEEK. A GRADUAL WARMING TREND IS EXPECTED ACROSS
THE FORECAST REGION BRINGING TEMPERATURES BACK TO AROUND NORMAL FOR
THIS TIME OF YEAR.

STOFLET

500 PM SAT...
NUMEROUS ISSUES CONCERNING NON-FUNCTIONING EQUIPMENT AND HEAVY RAINS
IN DROUGHT AREA RESULTED IN LATE DISCUSSION. CONCERNS CENTER ON THE
POTENTIAL FOR HEAVY RAINS AND LOCATION FOR ANY FLOOD WATCH. DUE TO
BAND OF HEAVY RAIN LAYING OUT A 1-3 INCH BAND ACROSS SOUTHERN KC
METRO PLUS THE RECENT HEAVY RAINS OF PAST COUPLE OF DAYS AND THE
EXPECTATION FOR ANOTHER 1-3 INCHES HAVE OPTED TO GO WITH A FLOOD
WATCH FROM KC AREA SOUTH OF THE MO RIVER TO THE BUTLER AND MOUND
CITY KS AREAS.

700 MB SHEAR AXIS EXTENDS FROM SOUTHWEST OK THROUGH CENTRAL MO.
VORTICITY MAX ALONG THIS FEATURE OVER SOUTH CENTRAL KS WILL CONTINUE
TO LIFT NORTHEAST AND WEAKEN. LATEST RADAR IMAGES SUPPORT THIS AS
RAIN AREA HAS STEADILY FALLEN APART AS IT MOVES INTO NORTHERN MO.
MODELS ALL BUT WASH THIS 700 MB SHEAR AXIS AWAY. HAVE SOME DOUBTS
ABOUT THIS. WILL BE WATCHING EVOLUTION OF STORMS FROM NORTH CENTRAL
OK ALONG INVERTED SURFACE TROUGH TO SEE IF THEY FORM ANOTHER
CONVECTIVE SYSTEM. RIGHT REAR QUAD/ENTRANCE REGION OF UPPER LEVEL
JET HAS ALSO AIDED CURRENT CONVECTION. MODELS IN GENERAL AGREEMENT
THAT THIS PORTION OF JET SEGMENT WILL REFORM LATER TONIGHT OVER KS
AND TRACK EAST-NORTHEAST AND PROVIDE SIGNIFICANT DIVERGENCE ALOFT TO
SUPPORT LONG LASTING CONVECTION. DESTABILIZATION OF AIRMASS LATER
TONIGHT THROUGH SUNDAY SUGGESTS WE COULD HEAR MORE THUNDER THAN
TODAY. TROPICAL TYPE AIRMASS ALSO SUPPORTS HIGH PRECIPITABLE WATER
VALUES WHICH COULD EASILY TRANSLATE TO 1-3 INCHES OF RAIN OVER A
LARGE PART OF FORECAST AREA BY 00Z MONDAY.

TEMPERATURES REALLY GOING NOWHERE AS SEEN BY DEWPOINTS NOW INTO THE
UPPER 60S OVER ALL BUT FAR NORTHWEST MO. TEMPERATURES SHOULD FLAT
LINE TONIGHT IN THE UPPER 60S MOST LOCATIONS...AND ONLY INCH UP A
FEW DEGREES TOMORROW.

FLY IN OINTMENT WILL BE HOW THE TROPICAL SYSTEM IN THE WESTERN GULF
INTERACTS WITH SHORTWAVE MOVING EAST OUT OF THE CENTRAL ROCKIES. THE
SURGE IN DEEP LAYERED MOISTURE ASSOCIATED WITH THE TROPICAL SYSTEM
SHOULD SHEAR NORTHEAST AND JUST MISS CWA...BUT IT BEARS WATCHING AS
BACKING FLOW ALOFT AHEAD OF CENTRAL ROCKIES SYSTEM COULD ENTRAIN
SOME OF THIS MOISTURE INTO EASTERN SECTIONS OF FORECAST AREA.

RAIN SHOULD COULD TO A SLOW END FROM WEST TO EAST LATE SUNDAY
NIGHT...MAY EVEN LINGER INTO MONDAY MORNING IN CENTRAL MO. LOOKS
LIKE WE WILL NOT SEE THE LONG AWAITED DRIER AIR TILL MONDAY NIGHT.
BUT AT LEAST WE HAVE THE RAIN TO HELP ALLEVIATE THE DROUGHT SHORT
TERM.

MJ

IN THE EXTENDED RANGE...MODELS PROG THE FORECAST AREA TO BECOME
SANDWICHED BETWEEN MID/UPPER RIDGING OVER THE WESTERN CONUS AND A
TROUGH OVER THE GREAT LAKES REGION. THIS WILL LEAVE THE REGION UNDER
THE INFLUENCE OF MID/UPPER NORTHWEST FLOW FOR THE MAJORITY OF THE
PERIOD. UNDER THIS REGIME...NEAR-NORMAL TEMPERATURES AND MOSTLY DRY
CONDITIONS CAN BE EXPECTED.

LS

1125 AM...
LARGE AREA OF RAIN AND EMBEDDED THUNDER CONTINUES TO SLOWLY ADVANCE
NORTHEAST AHEAD OF SHORTWAVE WHICH EXTENDS FROM CENTRAL KS THROUGH
CENTRAL OK. THE RAIN WILL LAST INTO THE AFTERNOON AND GRADUALLY
SPREAD NORTHEAST TOWARDS A ST JOSEPH TO MACON LINE. HAVE LOWERED
HIGH TEMPERATURES SIGNIFICANTLY IN THE RAIN COOLED AIR TO LOWER 70S
AND LIKEWISE A CATEGORY IN THE NORTH DUE TO THE EXPANDING CLOUD
COVER. HAVE ALSO WENT AHEAD AND INCREASED RAIN CHANCES FOR TONIGHT
AFTER QUICK LOOK AT LATEST NEW MODEL DATA.

MJ

917 AM...
UPDATED SOUTHERN HALF OF FORECAST AREA FOR TODAY. LARGE AREA OF
SHOWERS AND EMBEDDED THUNDERSTORMS LIFTING NORTH INTO FAR SOUTHERN
SECTIONS OF CWA AIDED BY INCREASING ISENTROPIC LIFT AHEAD IMPRESSIVE
LOOKING SHORTWAVE NOW MOVING INTO FAR WESTERN KS. CONVECTION
EXPECTED TO REACH THE MO RIVER AND DEBATING WHETHER IT WILL BREACH
THAT LINE. FOR NOW WILL BUMP UP POPS SOUTH OF THE RIVER ACCORDINGLY
AND RAISE QPF AS WELL. MAY BE TOO CONSERVATIVE AND WILL CONTINUE TO
MONITOR NEW DATA COMING IN.

MJ

.EAX...
KS...FLOOD WATCH THROUGH SUNDAY NIGHT FOR KSZ025-057-060-102>105.
MO...FLOOD WATCH THROUGH SUNDAY NIGHT FOR
MOZ020>025-028>033-037>40-043>46-053-054.
Hazardous weather outlook, Aug 31, 5:00 AM CST, 6 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT SUN AUG 31 2003

...LOCALLY HEAVY RAINFALL POSSIBLE TODAY OVER PARTS OF EXTREME
EASTERN KANSAS INTO WEST AND CENTRAL MISSOURI...WHICH MAY LEAD TO
LOCALIZED FLOODING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

BANDS OF HEAVY RAIN WILL AFFECT AREAS SOUTH OF A LINE FROM
DENTON...TO CHILLICOTHE...TO LA PLATA...WHICH MAY LEAD TO LOCALIZED
FLOODING OR PONDING OF WATER ON ROADS AND LOW LYING AREAS.

AN UPPER LEVEL SHORTWAVE WILL INTERACT WITH DEEP MOISTURE AND AN
UNSTABLE AIRMASS TO CAUSE REDEVELOPMENT OF MODERATE TO LOCALLY HEAVY
RAINFALL THIS AFTERNOON...WITH ISOLATED THUNDERSTORMS CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS. WIDESPREAD RAINFALL TOTALS OVER THE
PAST 24 HOURS HAVE BEEN FROM 2 TO 4 INCHES ACROSS MUCH OF THE
AREA...WITH A BAND OF 3 TO 7 INCH TOTALS ALONG AND 20 MILES TO THE
NORTH AND SOUTH OF A LINE FROM TONGANOXIE...TO DOWNTOWN KANSAS
CITY...TO WAVERLY. ADDITIONAL WIDESPREAD RAINFALL AMOUNTS OF 1 TO 3
INCHES ARE EXPECTED TODAY...WITH LOCALIZED AMOUNTS OF 4 TO 6 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

STOFLET

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
August 31, 11:00 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Minor flooding on the Blue River near Bannister Road. Heavy rains caused the river to crest nearly 6 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333776.